Alert archive / Tennessee / Flash Flood Warnings in 2016
Flash Flood Warning 108, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 9, 2016, 9:29 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 9:29 PM CDT (02:29 UTC)
- Expired
- Jul 10, 2016, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WGUS54 KMEG 100229
FFWMEG
TNC157-100530-
/O.NEW.KMEG.FF.W.0108.160710T0229Z-160710T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
929 PM CDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 1230 AM CDT
* AT 928 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED OVER SOUTHERN SHELBY COUNTY IN THE PAST HOUR. THIS WILL
RESULT IN SIGNIFICANT RUNOFF OVER SOUTHERN MEMPHIS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
T O FULLER STATE PARK...MEMPHIS...SOUTHEAST MEMPHIS...SOUTHWEST
MEMPHIS...WHITEHAVEN...CAPLEVILLE AND PARKWAY VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3512 9012 3512 9009 3504 8977 3500 8975
3500 9012
$$
JOHNSON1 follow-up statement
290
WGUS74 KMEG 100421
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1121 PM CDT SAT JUL 9 2016
TNC157-100431-
/O.CAN.KMEG.FF.W.0108.000000T0000Z-160710T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
1121 PM CDT SAT JUL 9 2016
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SHELBY COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT FOR AREAS OF SOUTH MEMPHIS. PLEASE CONTINUE TO HEED ANY
ROAD CLOSURES.
LAT...LON 3512 9012 3512 9009 3504 8977 3500 8975
3500 9012
$$
JOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:03 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 9, 9:03 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Memphis TN 903 PM CDT SAT JUL 9 2016 .DISCUSSION...Surface analysis this evening indicates a quasi- stationary boundary located from West Central Missouri into Southeast Missouri and along the Ohio River. Water Vapor Satellite trends over the past hour or two have indicated warming cloud tops over southern Missouri, North Mississippi, and Northeast Texas. KNQA/KGWX WSR-88D radar trends have indicated weakening intensity of shower/thunderstorm activity. As of 8 pm CDT, temperatures across the Mid-South are predominantly in the upper 70s to lower 80s. Latest 00Z WRF/HRRR suggest the activity will gradually diminish into the overnight hours. Will make adjustments to the remainder of tonight's forecast to account for short term trends. Otherwise, forecast is in good shape. Updated grids will be available shortly. CJC && .PREV DISCUSSION... /issued 619 PM CDT SAT JUL 9 2016/ DISCUSSION... Updated to include the 00z aviation discussion below. PREV DISCUSSION... /issued 253 PM CDT SAT JUL 9 2016/ DISCUSSION... Numerous showers and thunderstorms have developed along an old outflow boundary across North Central Mississippi this afternoon. This the area will be the main focus of development into the evening hours. Activity should dissipate by the overnight hours. A weak upper low will remain in the vicinity of the Mid-South through Tuesday. In addition, a weak stationary front stretches along the MO/AR and TN/KY border. As a result, chances for scattered showers and thunderstorms will continue. Some locations may receive locally heavy rainfall while others see no rain at all. Too hard to pinpoint where initiation will occur. A lot will be determined by where lingering outflow boundaries exist or where the frontal boundary sits. Highs will remain in the mid 80s to lower 90s. After Tuesday, rain chances will diminish and will be more diurnal based. Highs will return to the lower to mid 90s. A cold front will begin to approach the Mid-South on Thursday and will bring increased rain chances for northern portions of the Mid-South for the end of the week into early next weekend. KRM AVIATION... Expected isolated to scattered SHRAS and TSRAS this afternoon into the early evening with best coverage across North Mississippi. Outside of TSRAS expect mainly VFR conditions and light winds through the period. Beyond this afternoon/early evening it is difficult to pin down another round of activity so will leave mention of SHRAS/TSRAS out after this evening. Some light fog is possible late tonight. SJM && .AVIATION... 00Z TAF cycle Scattered convection over north MS continues to diminish this evening, but we've seen an isolated cell develop just north of KMEM. This cell may briefly pulse up, but shouldn't persist long given the weak vertical shear. Most of the area will remain stable overnight, limiting the potential for convection. However, areas that clear out may see patchy fog development. MVFR visibilities were included at the TAF sites outside of Memphis. Scattered showers and thunderstorms are expected again on Sunday, but confidence is low that thunder will affect the forecast terminals. Thus, only VCSH was included during the late morning and afternoon hours. Johnson && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 9, 4:44 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 444 PM CDT SAT JUL 9 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101030- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 444 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ACROSS PORTIONS OF NORTH MISSISSIPPI INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE SUNDAY...WITH DIMINISHING COVERAGE MONDAY. STRONG GUSTY WIND IS POSSIBLE. LOCALLY HEAVY RAINFALL MAY RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 4:07 PM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SAT JUL 9 2016
MSZ024-092145-
MONROE MS-
407 PM CDT SAT JUL 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 407 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER ABERDEEN...MOVING
EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3367 8849 3368 8871 3392 8869 3402 8821
3375 8825 3375 8832 3372 8833 3369 8837
3369 8839 3367 8842 3367 8846 3365 8851
TIME...MOT...LOC 2107Z 261DEG 14KT 3379 8856
JOHNSONSpecial weather statement, Jul 9, 4:52 PM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 452 PM CDT SAT JUL 9 2016 MSZ010-092215- COAHOMA MS- 452 PM CDT SAT JUL 9 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 515 PM CDT FOR... SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI... AT 452 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SHELBY...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHEASTERN COAHOMA COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3399 9066 3412 9066 3413 9045 3399 9045 TIME...MOT...LOC 2152Z 287DEG 9KT 3402 9069 JOHNSON
Special weather statement, Jul 9, 7:39 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT SAT JUL 9 2016
MSZ011-100115-
QUITMAN MS-
739 PM CDT SAT JUL 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...
SOUTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 738 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER BELEN...OR 15 MILES
EAST OF CLARKSDALE...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3408 9036 3430 9040 3431 9028 3424 9013
3417 9014
TIME...MOT...LOC 0038Z 309DEG 11KT 3425 9032
JOHNSONSpecial weather statement, Jul 9, 7:56 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT SAT JUL 9 2016
ARZ009-MOZ113-100130-
CLAY AR-DUNKLIN MO-
756 PM CDT SAT JUL 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CDT FOR...
NORTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
AT 756 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER POLLARD...OR NEAR
CHALK BLUFF NATURAL AREA. THIS STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN CLAY AND NORTHEASTERN DUNKLIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3655 8995 3653 8996 3648 8996 3630 9032
3643 9041 3650 9032 3650 9022 3654 9021
3655 9019 3657 9018 3659 9019 3660 9018
TIME...MOT...LOC 0056Z 112DEG 2KT 3646 9029
JOHNSONSpecial weather statement, Jul 9, 8:23 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
823 PM CDT SAT JUL 9 2016
MSZ001-TNZ088-100200-
DESOTO MS-SHELBY TN-
823 PM CDT SAT JUL 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 PM CDT FOR...
NORTH CENTRAL DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTH CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE...
AT 823 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED OVER SOUTHAVEN...MOVING SOUTHEAST AT 10 MPH.
PEOPLE IN NORTH CENTRAL DESOTO AND SOUTH CENTRAL SHELBY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3508 9000 3503 8984 3490 8997 3499 9008
3500 9009
TIME...MOT...LOC 0123Z 299DEG 7KT 3500 8998
JOHNSONSpecial weather statement, Jul 9, 8:47 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 847 PM CDT SAT JUL 9 2016 MSZ001-100230- DESOTO MS- 847 PM CDT SAT JUL 9 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 930 PM CDT FOR... NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI... AT 846 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED NEAR OLIVE BRANCH...MOVING EAST AT 15 MPH. PEOPLE IN NORTHEASTERN DESOTO COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3489 8999 3499 8996 3499 8972 3478 8972 TIME...MOT...LOC 0146Z 283DEG 14KT 3496 8989 JOHNSON
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:20 AM CDT | Flash Flood Warning | MEG | McNairy | 4 hr |
| Jul 10, 2:27 AM CDT | Flash Flood Warning | MEG | Henderson, Madison | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.